AZ Meds Assistance In An Emergency!
Each year some 1.5 million people are poisoned in the United States; about 70,000 of the poisonings are drug related, and about 7000 of those result in death. In fact, drug overdose is a leading cause of fatal poisoning in the United States. Sedatives, barbiturates, tranquilizers, and topically applied medicines are responsible for the bulk of the drug-related poisonings or overdoses.
Although each of the pill profiles in AZ Meds has specific information on drug overdose, there are a few general rules to remember if you are faced with an accidental poisoning.
- Make sure the victim is breathing, and call for medical help immediately.
- Call your local poison control center. The telephone number can be obtained from information; just ask for “poison control.” When you call, be prepared to explain:
- What was taken and how much.
- What the victim is doing (conscious, sleeping, vomiting, having convulsions, etc).
- The approximate age and weight of the victim.
- Any chronic medical problems of the victim (such as diabetes, epilepsy, or high blood pressure), if you know them.
- What medicines, if any, the victim takes regularly.
- Remove anything that might interfere with breathing. A person who is not getting enough oxygen will turn blue (the fingernails or tongue change color first). If this happens, lay the victim on his or her back, open the collar, place one hand under the neck, and lift, pull, or push the victim’s jaw so that it juts outward. This will open the airway between the mouth and lungs as wide as possible. Begin mouth-to-mouth resuscitation ONLY if the victim is not breathing.
- If the victim is unconscious or having convulsions, call for medical help immediately. While waiting for the ambulance, lay the victim on his or her stomach and turn the head to one side. Should the victim throw up, this will prevent inhalation of vomit, DO NOT give an unconscious victim anything by mouth. Keep the victim warm.
- If the victim is conscious, call for medical help and give him or her an 8-ounce glass of water to drink. This will dilute the poison.
Only a small number of poisoning victims require hospitalization. Most can be treated with simple actions or need no treatment at all.
You may be told to make the patient vomit. The best way to do this is to use Syrup of Ipecac, which is available without a prescription at any pharmacy. Specific instructions on how much to give infants, children, or adults are printed on the label and will also be given by your poison control center. Remember, DO NOT make the victim vomit unless you have been instructed to do so. Never make the victim vomit if the victim is unconscious, is having a convulsion, has a painful, burning feeling in the mouth or throat, or has swallowed a corrosive poison (including bleach [liquid or powder], washing soda, drain cleaner, lye, oven cleaner, toilet bowl cleaner, or dishwasher detergent).
If a corrosive poison has been taken and the victim can still swallow, give milk or water to dilute the poison. The poison control center will give you further instructions. If the victim has swallowed a petroleum derivative such as gasoline, kerosene, machine oil, lighter fluid, furniture polish, or cleaning fluids, do not do anything. Call the poison control center for instructions. If the poison or chemical has spilled onto the skin, remove any clothing or jewelry that has been contaminated, and wash the area with plenty of warm water for at least 15 minutes. Then wash the area thoroughly with soap and water. The poison control center will give you more instructions.